[Skip to Content]
[Skip to Content Landing]
Article
November 6, 1991

Torsades de Pointes Occurring in Association With Terfenadine Use-Reply

Author Affiliations

Uniformed Services University of the Health Sciences Bethesda, Md
National Naval Medical Center Bethesda, Md

Uniformed Services University of the Health Sciences Bethesda, Md
National Naval Medical Center Bethesda, Md

JAMA. 1991;266(17):2376. doi:10.1001/jama.1991.03470170063024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.  —We appreciate the comments from Mathews et al regarding our report of torsades de pointes in a patient taking terfenadine with ketoconazole at the recommended dosages. We suspected that an inhibition of terfenadine metabolism by ketoconazole was the mechanism underlying the presumed drug interaction. The results presented by Mathews et al support our hypothesis.We disagree with the Marion Merrell Dow Inc suggestion that our patient may have ingested terfenadine at "a higher-than-recommended dose." The data presented by Mathews et al to support this suggestion are from a single-dose terfenadine study, which may not be generalizable to more clinically relevant steady-state interactions with terfenadine. Based on pill counts and corroborative history from the patient's spouse, we believe that 60 mg of terfenadine was being taken twice daily (the recommended dosage). Further, based on data from current research in our division, with steady-state terfenadine drug interactions, we suggest that

×